Iowa, 2020Hail and Damaging Wind in Iowa, July 11, 2020
July 11, 2020 · NWS FSD · 3 events in 2 counties and zones
An upper-level wave dropped southeast from the Red River Valley through toward northern Iowa by mid-afternoon, igniting convection along a southeastward pushing boundary. With unidirectional deep-layer shear around 30 knots and MLCAPE approaching 1500 J/kg, a few supercells developed with large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $165,000
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper-level wave dropped southeast from the Red River Valley through toward northern Iowa by mid-afternoon, igniting convection along a southeastward pushing boundary. With unidirectional deep-layer shear around 30 knots and MLCAPE approaching 1500 J/kg, a few supercells developed with large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 11, 11:07 AM CST, 2 hours 1 minute earlier.
Area forecast discussion, Jul 11, 11:07 AM CST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1207 PM CDT Sat Jul 11 2020
.SHORT TERM...(Today and Tonight)
Issued at 316 AM CDT Sat Jul 11 2020
A fairly quiet night overall for the Tri-State region as most of the
convection has remained well to the south. We are seeing a bit of
ACCAS across the far east that may have the potential to develop as
the weakened LLJ converges into western Minnesota towards daybreak.
Otherwise, next risk for convection will be more closely tied to
stronger PV anomoly spinning across North Dakota. Mid-lvl ACCAS
field continue to persist across north central South Dakota, but
despite increasing low-lvl convergence, lift has not been strong
enough to maintain any persistent updrafts.
Today: Upper wave will continue to drop into southeastern North
Dakota by daybreak, potentially inducing a few more scattered storms
in the lower Red River valley. The upper wave then begins to take on
more of southeastern track across Minnesota through the middle of
the day. Ahead of the wave, we should see modest MLCAPE values
approaching 1500 J/KG with fairly unidirectional speed shear around
30 knots. An uptick in convection should begin late in the morning
along the Minnesota River Valley, on the southern and eastern edge
of the PV anomoly, and it's possible to see a couple strong to
severe storms just graze the eastern counties of our CWA through
mid- afternoon. Further west, slightly cooler air today is
expected, and dew points should begin to mix down into the 50s by
late afternoon. Occasional wind gusts to 25 mph will be possible.
Tonight: Skies should clear and winds turn light into Sunday
morning. Temperatures should cool into the 50s in most areas, and
this could lead to minor fog development in low lying areas and
along rivers.
.LONG TERM...(Sunday through Friday)
Issued at 316 AM CDT Sat Jul 11 2020
Sunday: High pressure will keep light winds light and variable on
Sunday. Temperatures remain near to slightly below normal in most
locations. A VERY nice mid-July day!
Monday: Troughing begins to move into the western US on Monday, and
this will in return produce lee-side troughing over the western High
Plains. Winds at the surface will quickly swing to the southwest
and usher in warmer and more humid air. A fairly stout EML will
advect into the area, and should serve to prevent convection for
most of the day despite moderate to high instability. GFS/ECMWF
have cooled 700 mb temperatures slightly, which opens the door for a
slightly higher potential for pre-frontal convection by the early
evening hours. Higher potential for convection should arrive in the
post frontal airmass Monday night into Tuesday as the upper trough
flattens and mid-lvl temperatures cool. While still three days
away, certainly a time period to monitor for severe weather risks
as highlighted by today's SPC day three outlook.
Tuesday-Friday: We should see high pressure swing into the area for
the middle of next week, cooling temperatures back slightly for at
least a day or two. However, as we move towards the end of the week
and next weekend, mid-lvl flow turns nearly zonal in nature. This
will create lower than normal confidence on precipitation chances
due to the persistence of weak minor shortwaves within the flow
regime. Temperatures will favor above normal levels heading into
next weekend.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1205 PM CDT Sat Jul 11 2020
Mostly clear skies are expected today, with northwest surface
winds gusting into the 20 to 25 kt range by mid-afternoon.
Thunderstorms are possible this afternoon in southwest MN and
northwest IA east of a KDVP to KOTG to KSPW line. A few of these
could be strong with frequent lightning, hail, and damaging wind
gusts. Storms exit the area after 11/2300z, with clearing skies
area-wide overnight. Winds will be light with good radiational
cooling, so patchy fog is possible for low spots that receive
rain from thunderstorms today.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
SHORT TERM...Dux
LONG TERM...Dux
AVIATION...VandenBoogart
Hazardous weather outlook, Jul 11, 3:09 AM CST, 9 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
409 AM CDT Sat Jul 11 2020
IAZ001-012-013-020-021-031-032-MNZ098-NEZ013-014-SDZ038>040-050-
052>071-120915-
Lyon-Sioux-O'Brien-Plymouth-Cherokee-Woodbury-Ida-Rock-Dixon-
Dakota-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-
Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-
Charles Mix-Douglas-Hutchinson-Turner-Lincoln-Bon Homme-Yankton-
Clay-Union-
409 AM CDT Sat Jul 11 2020
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Scattered thunderstorms will be possible late Monday into Monday
night. Strong to severe storms will be possible. Continue to
monitor your local forecast.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
IAZ002-003-014-022-MNZ071-072-080-081-089-090-097-120915-
Osceola-Dickinson-Clay-Buena Vista-Lincoln-Lyon-Murray-Cottonwood-
Nobles-Jackson-Pipestone-
409 AM CDT Sat Jul 11 2020
This Hazardous Weather Outlook is for portions of northwest Iowa
and southwest Minnesota.
.DAY ONE...Today and Tonight
Scattered thunderstorms may develop late Saturday morning and
continue to move southeast through mid-afternoon. Isolated strong
to severe storms will be possible with the greatest risks coming
from quarter size hail and 60 mph wind gusts.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Scattered thunderstorms will be possible late Monday into Monday
night. Strong to severe storms will be possible. Continue to
monitor your local forecast.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed early Saturday afternoon.
In the hours before
Local storm report, Jul 11, 12:36 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
136 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0114 PM FUNNEL CLOUD 9 E MARSHALL 44.46N 95.61W
07/11/2020 LYON MN PUBLIC
FUNNEL CLOUD AND WALL CLOUD SEEN BY LAW
ENFORCEMENT. NO IMPACT SEEN ON GROUND. SMALL
HAIL ALSO REPORTED.
&&
LVLocal storm report, Jul 11, 12:55 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
155 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0144 PM HAIL 4 SSW OKABENA 43.69N 95.33W
07/11/2020 M1.75 INCH JACKSON MN TRAINED SPOTTER
&&
BALocal storm report, Jul 11, 1:01 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
201 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0156 PM HAIL 3 SSW LAKEFIELD 43.64N 95.19W
07/11/2020 E1.75 INCH JACKSON MN BROADCAST MEDIA
ALSO ESTIMATED WINDS OF 60 MPH.
&&
BALocal storm report, Jul 11, 1:03 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
203 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL 8 SW LAKEFIELD 43.60N 95.28W
07/11/2020 E2.50 INCH JACKSON MN PUBLIC
REPORT VIA SOCIAL MEDIA.
&&
BAHail, Dickinson
- When
- July 11, 1:08 PM CST to 1:10 PM CST
- Where
- Dickinson County, 2.44 mi NE of Lake Park
- Measured
- 0.88 in hail
- Crop damage
- $40,000
- Reported by
- Trained Spotter
- Coordinates
- 43.490, -95.280
Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Hail, Clay
- When
- July 11, 1:52 PM CST to 1:54 PM CST
- Where
- Clay County, 5.31 mi ENE of Dickens
- Measured
- 1.5 in hail
- Crop damage
- $125,000
- Reported by
- Trained Spotter
- Coordinates
- 43.170, -94.940
Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Thunderstorm Wind, Clay
- When
- July 11, 1:52 PM CST to 1:54 PM CST
- Where
- Clay County, 5.31 mi ENE of Dickens
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.170, -94.940
Winds estimated to around 60 mph accompanied ping-pong ball size hail.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Illinois, July 11, 2020$7.1 million · 2.5 in hail · 67 events
- Tornado and Hail in Oklahoma, July 11 to 12, 2020$8.0 million · EF0 · 61 events
- Hail and Damaging Winds in Oklahoma, July 11, 2020$443,000 · 2 in hail · 63 events
- Tornado and Hail in Minnesota, July 11, 2020$1.9 million · EF0 · 27 events
- Hail and Damaging Wind in Minnesota, July 11, 2020$2.1 million · 2.5 in hail · 11 events
- Marine Strong Wind in Lake Erie, July 11, 2020$1.0 million · 1 event
- Flood and Hail in Indiana, July 11 to 12, 2020$125,000 · 1.25 in hail · 44 events
- Wildfire in Washington, July 11 to 13, 2020$520,000 · 1 event
- Hail and Damaging Winds in Iowa, July 11, 20202.75 in hail · 83 events
- Damaging Winds and Lightning Strike in Kentucky, July 11 to 12, 2020$200,000 · 55 kt wind · 15 events
- Dust Storm and Damaging Winds in Arizona, July 11, 2020$161,000 · 69 kt wind · 6 events
- Hail and Damaging Winds in Iowa, July 11, 2020$104,000 · 1 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 910186, 910187, 910188.